Thursday, June 16, 2011

Asthma and Weight Gain

 

"Most people know about the usual weight gain suspects — eating too much unhealthy food or spending too much time on the couch, for instance. But people with asthma need to watch out for an additional factor — their medication. Weight gain is an unfortunate side effect of oral steroids, taken in pill or inhaler form to treat asthma."

* * *
Many anti-depressants cause weight gain, too.

I gained weight while the idiots at my local medical group insisted that all I needed was antidepressants.  I lost most of it while I was in the sleeping pill clinical trial.  What took me a year to lose all came back within the first 3 months of being back on psychotropic meds that were supposed to (but didn't) help me sleep -- my exercise level actually increased because I was no longer passing out when I stood up, so you can stop blaming anything except side effects of the pills.  And then I continued to gain another 20 pounds after that, until I finally stopped taking those meds.

But most doctors (thankfully not mine) don't make the connection between drug side effects and weight gain and will bully you to do the impossible, to lose weight while taking drugs that make you gain weight.

Know the side effects of what you're on, and don't be afraid to stand up to a doctor who tells you to lose weight while you're taking those pills.

 

No comments: